Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2017, 10:39 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 10:39 PM CDT (03:39 UTC)
- Expired
- Jul 24, 2017, 11:31 PM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McHenry County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 18 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 10:41 PM CDT | HAIL 0.75 | Minot, ND | COUPLE MINUTES OF DIME TO PENNY SIZE HAIL. NO WIND AS OF YET. |
| Jul 24, 10:48 PM CDT | HAIL 1 | Minot, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
667
WUUS53 KBIS 250339
SVRBIS
NDC049-101-250445-
/O.NEW.KBIS.SV.W.0105.170725T0339Z-170725T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1039 PM CDT MON JUL 24 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Ward County in north central North Dakota...
Western McHenry County in north central North Dakota...
* Until 1145 PM CDT
* At 1039 PM CDT, severe thunderstorms were located along a line
extending from near Minot to near Douglas, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Minot and Surrey around 1045 PM CDT.
Sawyer around 1110 PM CDT.
Velva around 1120 PM CDT.
Granville around 1135 PM CDT.
Other locations impacted by these severe thunderstorms include
Voltaire, Logan, Simcoe, Norwich and Bantry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4853 10055 4797 10077 4785 10153 4831 10135
TIME...MOT...LOC 0339Z 237DEG 38KT 4828 10129 4788 10147
HAIL...1.00IN
WIND...60MPH
$$
ABELING4 follow-up statements
359 WWUS53 KBIS 250352 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 1052 PM CDT MON JUL 24 2017 NDC049-101-250445- /O.CON.KBIS.SV.W.0105.000000T0000Z-170725T0445Z/ Ward ND-McHenry ND- 1052 PM CDT MON JUL 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SOUTHEASTERN WARD AND WESTERN MCHENRY COUNTIES... At 1052 PM CDT, severe thunderstorms were located along a line extending from 4 miles southwest of Deering to 8 miles north of Max, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. These severe storms will be near... Sawyer around 1110 PM CDT. Velva around 1120 PM CDT. Granville around 1135 PM CDT. Other locations impacted by these severe thunderstorms include Voltaire, Logan, Simcoe, Norwich and Bantry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4853 10055 4797 10077 4785 10153 4831 10135 TIME...MOT...LOC 0352Z 237DEG 38KT 4835 10113 4795 10131 HAIL...1.00IN WIND...<50MPH $$ ABELING
993 WWUS53 KBIS 250358 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 1058 PM CDT MON JUL 24 2017 NDC049-101-250445- /O.CON.KBIS.SV.W.0105.000000T0000Z-170725T0445Z/ Ward ND-McHenry ND- 1058 PM CDT MON JUL 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR EAST CENTRAL WARD AND NORTHWESTERN MCHENRY COUNTIES... At 1058 PM CDT, a severe thunderstorm was located over Surrey, or 9 miles east of Minot, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Deering around 1105 PM CDT. Granville around 1110 PM CDT. Other locations impacted by this severe thunderstorm include Norwich, Bantry and Logan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4822 10067 4810 10126 4835 10122 4853 10055 TIME...MOT...LOC 0358Z 236DEG 40KT 4827 10110 HAIL...1.00IN WIND...<50MPH $$ ABELING
819
WWUS53 KBIS 250411
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1111 PM CDT MON JUL 24 2017
NDC101-250421-
/O.CAN.KBIS.SV.W.0105.000000T0000Z-170725T0445Z/
Ward ND-
1111 PM CDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4853 10055 4828 10066 4821 10101 4825 10102
4837 10101 4837 10104 4839 10104
TIME...MOT...LOC 0411Z 236DEG 40KT 4836 10089
$$
NDC049-250445-
/O.CON.KBIS.SV.W.0105.000000T0000Z-170725T0445Z/
McHenry ND-
1111 PM CDT MON JUL 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN MCHENRY COUNTY...
At 1111 PM CDT, a severe thunderstorm was located 6 miles north of
Granville, or 20 miles northeast of Minot, moving northeast at 45
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
northwestern McHenry County, including the following locations:
Norwich and Bantry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4853 10055 4828 10066 4821 10101 4825 10102
4837 10101 4837 10104 4839 10104
TIME...MOT...LOC 0411Z 236DEG 40KT 4836 10089
HAIL...1.00IN
WIND...<50MPH
$$
ABELING809
WWUS53 KBIS 250431
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1131 PM CDT MON JUL 24 2017
NDC049-250441-
/O.CAN.KBIS.SV.W.0105.000000T0000Z-170725T0445Z/
McHenry ND-
1131 PM CDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCHENRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4853 10055 4828 10066 4821 10101 4825 10102
4837 10101 4837 10104 4839 10104
TIME...MOT...LOC 0428Z 237DEG 38KT 4848 10062
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:41 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 24, 8:41 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 841 PM CDT Mon Jul 24 2017 .UPDATE... Issued at 835 PM CDT Mon Jul 24 2017 Scattered showers and thunderstorms continue along the cold front as it moves though west central North Dakota. Thunderstorms are moving into a region of CIN and this may start to weaken and elevate them. Trends continue to show diminishing updrafts so expect the storms to diminish rapidly after sunset. Did have to increase the area of POPs across south central North Dakota where thunderstorms have persisted longer than earlier thought. UPDATE Issued at 601 PM CDT Mon Jul 24 2017 Showers and isolated thunderstorms are forming along the advancing cold front in western North Dakota at this time. Current forecast has the location pretty well defined but will add some 20-30 POPs to account for what may become a line of showers and scattered thunderstorms in west central North Dakota. Otherwise current forecast looks good. && .SHORT TERM...(This evening through Tuesday) Issued at 237 PM CDT Mon Jul 24 2017 A compact upper level shortwave trough was noted on water vapor imagery over south central North Dakota, sparking some showers and isolated thunderstorms near the South Dakota border over the south central and James River Valley. As this circulation moves east, clouds will begin to dissipate with rapidly warming temperatures in it's wake. Additionally, a closed upper low located near the central Alberta Saskatchewan border will push another shortwave towards North Dakota late this afternoon and tonight. At the surface, a cold front was moving through northwestern North Dakota, extending from a surface low over central Saskatchewan. This cold front will be the focus for isolated to scattered showers and thunderstorms later this afternoon and evening, some of which may become severe. The main question with regards to thunderstorms will be coverage. Strong capping was noted on the 12z Bismarck sounding with an 850mb temperature near 21 degrees Celsius. Early morning cloud cover may also limit high temperature potential in the south and we may struggle to reach our convective temperature of 95 degrees Fahrenheit here in Bismarck. The better chance for thunderstorms appears to be over the north, initiating in the 21 to 23z time frame from just west of Minot to the international border. It should be noted that there is disagreement in the high resolution models. The operational HRRR has kept any convection relegated to the very northern tier of our counties for numerous runs, while the 12z NAM nest and experimental HRRR initiate storms much further south. At this time, the best guess is somewhere in between and have tried to reflect that in the precipitation chances. The 18z RAP shows a narrow corridor of MLCAPE approaching 2000+ J/kg along and ahead of the front co-located with 35 to 40 knots of 0-6km shear. Therefore, if any thunderstorms can break the cap, there will be a chance for some high based supercells. Large hail and damaging winds would be the greatest threats. The cold front continues to sweep southeast overnight. Tuesday will see cooler high temperatures for most of the forecast area, with another chance for a strong to severe storm across our far southeast in the afternoon along the front. .LONG TERM...(Tuesday night through Monday) Issued at 237 PM CDT Mon Jul 24 2017 Precipitation chances will fade by Tuesday night and Wednesday and Thursday should remain dry as upper level ridging once again builds to the west placing North Dakota in northwest flow aloft. As the ridge moves east, return flow sets back in as does a slight chance of showers and thunderstorms on Thursday. Over the weekend, ridging builds once again, increasing temperatures with only slight chances of periodic hit and miss thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 601 PM CDT Mon Jul 24 2017 At 6 PM CDT a cold front extended across northwest into west central North Dakota. The front will move east and will be the focus for showers and scattered thunderstorms tonight which will be the main hazard to aviation. VFR is forecast for all TAF sites. Low confidence in timing and location of thunderstorms so have used VCTS at KDIK only this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...ZH LONG TERM...ZH AVIATION...WAA
Hazardous weather outlook, Jul 24, 8:42 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 842 PM CDT Mon Jul 24 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 842 PM CDT Mon Jul 24 2017 /742 PM MDT Mon Jul 24 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible through Monday evening. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A chance of thunderstorms continues Tuesday across southern North Dakota. A couple storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Jul 24, 7:44 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Bismarck ND 644 PM MDT MON JUL 24 2017 NDZ043-044-250115- Adams ND-Bowman ND- 644 PM MDT MON JUL 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOWMAN AND NORTHWESTERN ADAMS COUNTIES UNTIL 715 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm near Scranton, or 14 miles east of Bowman, moving east at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Scranton, Reeder and Gascoyne. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4607 10323 4619 10323 4623 10284 4604 10282 TIME...MOT...LOC 0044Z 268DEG 20KT 4611 10312 ABELING
Special weather statement, Jul 24, 8:27 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 727 PM MDT MON JUL 24 2017 NDZ041-250200- Hettinger ND- 727 PM MDT MON JUL 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER COUNTY UNTIL 800 PM MDT... At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of New England, or 23 miles east of Amidon, moving east at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Regent and Havelock. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4633 10291 4651 10292 4658 10246 4631 10247 TIME...MOT...LOC 0126Z 264DEG 22KT 4643 10284 ABELING
Local storm report, Jul 24, 9:03 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL ANTLER 48.98N 101.28W
07/24/2017 E1.00 INCH BOTTINEAU ND TRAINED SPOTTER
HAIL LASTED FROM 850 PM TO AROUND 859 PM.
HAIL IS COVERING THE YARD BUT MELTING FAST.
SIZES RANGED FROM DIMES TO QUARTERS.
&&
RKSpecial weather statement, Jul 24, 10:00 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1000 PM CDT MON JUL 24 2017
NDZ011-021-250345-
Ward ND-McLean ND-
1000 PM CDT MON JUL 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD AND
NORTHWESTERN MCLEAN COUNTIES UNTIL 1045 PM CDT...
At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Plaza to 6 miles west of
Roseglen to near Indian Hills Recreation Area. Movement was northeast
at 40 mph.
Wind gusts to 40 mph will be possible with these storms.
Locations impacted include...
Southern Minot, Makoti, Ryder, Rice Lake, Douglas, Roseglen, White
Shield and Emmet.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4823 10125 4791 10136 4761 10161 4756 10202
4757 10204 4757 10211 4772 10199 4785 10195
4785 10188 4786 10187 4802 10187 4803 10189
4809 10187
TIME...MOT...LOC 0300Z 244DEG 34KT 4803 10187 4773 10197 4756 10213
ABELINGSpecial weather statement, Jul 24, 10:28 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1028 PM CDT MON JUL 24 2017
NDZ011-250400-
Ward ND-
1028 PM CDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARD COUNTY UNTIL
1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or 6 miles west of Minot, moving northeast at 45 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Minot, Burlington and Surrey.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4845 10111 4838 10106 4837 10106 4837 10105
4832 10101 4819 10101 4811 10147 4824 10158
TIME...MOT...LOC 0328Z 241DEG 39KT 4820 10142
ABELINGSpecial weather statement, Jul 24, 10:30 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Bismarck ND 1030 PM CDT MON JUL 24 2017 NDZ011-021-250400- Ward ND-McLean ND- 1030 PM CDT MON JUL 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARD AND NORTH CENTRAL MCLEAN COUNTIES UNTIL 1100 PM CDT... At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near Ryder, or 19 miles northwest of Garrison, moving east at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This strong thunderstorm will be near... Rice Lake and Douglas around 1035 PM CDT. Max around 1055 PM CDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4781 10167 4800 10173 4810 10125 4780 10114 TIME...MOT...LOC 0330Z 259DEG 24KT 4790 10158 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:05 PM CDT | Special Weather Statement | BIS | Bowman | 40 min |
| Jul 24, 7:09 PM CDT | Special Weather Statement | BIS | Ward | 36 min |
| Jul 24, 7:40 PM CDT | Special Weather Statement | BIS | Ward | 50 min |
| Jul 24, 7:43 PM CDT | Special Weather Statement | BIS | Bowman | 17 min |
| Jul 24, 7:44 PM CDT | Special Weather Statement | BIS | Bowman | 31 min |
| Jul 24, 8:27 PM CDT | Special Weather Statement | BIS | Hettinger | 33 min |
| Jul 24, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 46 min |
| Jul 24, 10:00 PM CDT | Special Weather Statement | BIS | McLean | 45 min |
| Jul 24, 10:28 PM CDT | Special Weather Statement | BIS | Ward | 32 min |
| Jul 24, 10:30 PM CDT | Special Weather Statement | BIS | Ward | 30 min |
| Jul 24, 11:19 PM CDT | Special Weather Statement | BIS | Bottineau | 26 min |
| Jul 24, 11:41 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 31 min |
| Jul 24, 11:47 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 58 min |
| Jul 25, 6:43 AM CDT | Special Weather Statement | BIS | Sioux | 47 min |
| Jul 25, 7:29 AM CDT | Special Weather Statement | BIS | Emmons | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.